Letters in Mathematical Physics

, Volume 88, Issue 1–3, pp 101–129 | Cite as

Fractal Strings and Multifractal Zeta Functions

  • Michel L. LapidusEmail author
  • Jacques Lévy-Véhel
  • John A. Rock
Open Access


For a Borel measure on the unit interval and a sequence of scales that tend to zero, we define a one-parameter family of zeta functions called multifractal zeta functions. These functions are a first attempt to associate a zeta function to certain multifractal measures. However, we primarily show that they associate a new zeta function, the topological zeta function, to a fractal string in order to take into account the topology of its fractal boundary. This expands upon the geometric information garnered by the traditional geometric zeta function of a fractal string in the theory of complex dimensions. In particular, one can distinguish between a fractal string whose boundary is the classical Cantor set, and one whose boundary has a single limit point but has the same sequence of lengths as the complement of the Cantor set. Later work will address related, but somewhat different, approaches to multifractals themselves, via zeta functions, partly motivated by the present paper.

Mathematics Subject Classification (2000)

Primary 11M41 28A12 28A80 Secondary 28A75 28A78 28C15 


fractal string geometric zeta function complex dimension multifractal measure multifractal zeta functions perfect sets Cantor set 


Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Arbeiter M., Patzschke N.: Random self-similar multifractals. Math. Nachr. 181, 5–42 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Besicovitch A.S., Taylor S.J.: On the complementary intervals of a linear closed set of zero Lebesgue measure. J. Lond. Math. Soc. 29, 449–459 (1954)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Brown G., Michon G., Peyrière J.: On the multifractal analysis of measures. J. Stat. Phys. 66, 775–790 (1992)zbMATHCrossRefADSGoogle Scholar
  4. 4.
    Cawley R., Mauldin R.D.: Multifractal decompositions of Moran fractals. Adv. Math. 92, 196–236 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cohn D.L.: Measure Theory. Birkhäuser, Boston (1980)zbMATHGoogle Scholar
  6. 6.
    Edgar G.A., Mauldin R.D.: Multifractal decompositions of digraph recursive fractals. Proc. Lond. Math. Soc. 65, 604–628 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Ellis R.S.: Large deviations for a general class of random vectors. Ann. Probab. 12, 1–12 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Falconer K.: Fractal Geometry—Mathematical Foundations and Applications, 2nd edn. Wiley, Chichester (2003)Google Scholar
  9. 9.
    Graf S., Mauldin R.D., Williams S.C.: The exact Hausdorff dimension in random recursive constructions. Mem. Am. Math. Soc. (381) 71, 1–121 (1988)MathSciNetGoogle Scholar
  10. 10.
    Hambly B.M., Lapidus M.L.: Random fractal strings: their zeta functions, complex dimensions and spectral asymptotics. Trans. Am. Math. Soc. 358, 285–314 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    He C.Q., Lapidus M.L.: Generalized Minkowski content, spectrum of fractal drums, fractal strings and the Riemann zeta-function. Mem. Am. Math. Soc. (608) 127, 1–97 (1997)MathSciNetGoogle Scholar
  12. 12.
    Jaffard S.: Multifractal formalism for functions. SIAM J. Math. Anal. 28, 994–998 (1997)Google Scholar
  13. 13.
    Jaffard S.: Oscillation spaces: properties and applications to fractal and multifractal functions. J. Math. Phys. 38, 4129–4144 (1998)CrossRefMathSciNetADSGoogle Scholar
  14. 14.
    Jaffard S.: The multifractal nature of Lévy processes. Probab. Theory Relat. Fields 114, 207–227 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Jaffard, S.: Wavelet Techniques in Multifractal Analysis. In: [13], pp. 91–151Google Scholar
  16. 16.
    Jaffard S., Meyer Y.: Wavelet methods for pointwise regularity and local oscilations of functions. Mem. Am. Math. Soc. (587) 123, 1–110 (1996)MathSciNetGoogle Scholar
  17. 17.
    Lapidus M.L.: Fractal drum, inverse spectral problems for elliptic operators and a partial resolution of the Weyl–Berry conjecture. Trans. Am. Math. Soc. 325, 465–529 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Lapidus, M.L.: Spectral and fractal geometry: From the Weyl–Berry conjecture for the vibrations of fractal drums to the Riemann zeta-function. In: Bennewitz, C. (ed.) Differential Equations and Mathematical Physics. Proc. Fourth UAB Internat. Conf. (Birmingham, March 1990), pp. 151–182. Academic Press, New York (1992)Google Scholar
  19. 19.
    Lapidus, M.L.: Vibrations of fractal drums, the Riemann hypothesis, waves in fractal media, and the Weyl–Berry conjecture. In: Sleeman, B.D., Jarvis, R.J. (eds.) Ordinary and Partial Differential Equations, vol. IV. Proc. Twelfth Internat. Conf. (Dundee, Scotland, UK, June 1992). Pitman Research Notes in Math. Series, vol. 289, pp. 126–209. Longman Scientific and Technical, London (1993)Google Scholar
  20. 20.
    Lapidus M.L., Maier H.: The Riemann hypothesis and inverse spectral problems for fractal strings. J. Lond. Math. Soc. (2) 52, 15–34 (1995)zbMATHMathSciNetGoogle Scholar
  21. 21.
    Lapidus, M.L., Pearse, E.P.J.: A tube formula for the Koch snowflake curve, with applications to complex dimensions. J. Lond. Math. Soc. (2) 74, 397–414 (2006) (also: e-print, arXiv:math-ph/0412029, 2005)Google Scholar
  22. 22.
    Lapidus, M.L., Pearse, E.P.J.: Tube formulas and complex dimensions of self-similar tilings, e-print, arXiv:math.DS/0605527v2, 2008 (also: IHES/M/08/27, 2008)Google Scholar
  23. 23.
    Lapidus, M.L., Pearse, E.P.J.: Tube formulas for self-similar fractals. In: Exner, P., et al. (eds.) Analysis on Graphs and its Applications. Proc. Sympos. Pure Math., vol. 77, pp. 211–230. Amer. Math. Soc., Providence (2008)Google Scholar
  24. 24.
    Lapidus M.L., Pomerance C.: The Riemann zeta-function and the one-dimensional Weyl–Berry conjecture for fractal drums. Proc. Lond. Math. Soc. (3) 66, 41–69 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Lapidus M.L., Pomerance C.: Counterexamples to the modified Weyl–Berry conjecture on fractal drums. Math. Proc. Camb. Philos. Soc. 119, 167–178 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Lapidus M.L., van Frankenhuijsen M.: Fractal Geometry and Number Theory: Complex dimensions of fractal strings and zeros of zeta functions. Birkhäuser, Boston (2000)zbMATHGoogle Scholar
  27. 27.
    Lapidus M.L., van Frankenhuijsen M.: A prime orbit theorem for self-similar flows and Diophantine approximation. Contemp. Math. 290, 113–138 (2001)Google Scholar
  28. 28.
    Lapidus M.L., van Frankenhuijsen M.: Complex dimensions of self-similar fractal strings and Diophantine approximation. J. Exp. Math. (1) 42, 43–69 (2003)Google Scholar
  29. 29.
    Lapidus, M.L., van Frankenhuijsen, M.: Fractal Geometry, Complex Dimensions and Zeta functions: Geometry and spectra of fractal strings. Springer Monographs in Mathematics. Springer-Verlag, New York (2006)Google Scholar
  30. 30.
    Lapidus, M.L., van Frankenhuijsen, M. (eds.): Fractal Geometry and Applications: A jubilee of Benoît Mandelbrot. In: Proceedings of Symposia in Pure Mathematics, vol. 72, Part 2. Amer. Math. Soc., Providence (2004)Google Scholar
  31. 31.
    Lapidus, M.L., Rock, J.A.: Towards zeta functions and complex dimensions of multifractals. Complex Variables and Elliptic Equations, special issue dedicated to fractals. [See also: Preprint, Institut des Hautes Etudes Scientfiques, IHES/M/08/34, 2008; arXiv:math-ph/0810.0789, 2008.]Google Scholar
  32. 32.
    Lapidus, M.L., Rock, J.A.: Partition zeta functions and multifractal probability measures, preliminary version (2008)Google Scholar
  33. 33.
    Lau K.S., Ngai S.M.: L q spectrum of the Bernouilli convolution associated with the golden ration. Stud. Math. 131, 225–251 (1998)zbMATHMathSciNetGoogle Scholar
  34. 34.
    Lévy Véhel J.: Introduction to the multifractal analysis of images. In: Fisher, Y.(eds) Fractal Images Encoding and Analysis., Springer, Berlin (1998)Google Scholar
  35. 35.
    Lévy Véhel, J., Mendivil, F.: Multifractal strings and local fractal strings, preliminary version (2008)Google Scholar
  36. 36.
    Lévy Véhel, J., Riedi, R.: Fractional Brownian motion and data traffic modeling: the other end of the spectrum. In: Lévy Véhel, J., Lutton, E., Tricot, C. (eds.) Fractals in Engineering. Springer, Berlin (1997)Google Scholar
  37. 37.
    Lévy Véhel, J., Seuret, S.: The 2-microlocal formalism. In: [30], pp. 153–215Google Scholar
  38. 38.
    Lévy Véhel J., Tricot C.: On various multifractal sprectra. In: Bandt, C., Mosco, U., Zähle, M.(eds) Fractal Geometry and Stochastics III., pp. 23–42. Birkhäuser, Basel (2004)Google Scholar
  39. 39.
    Lévy Véhel J., Vojak R.: Multifractal analysis of Choquet capacities. Adv. Appl. Math. 20, 1–43 (1998)zbMATHCrossRefGoogle Scholar
  40. 40.
    Mandelbrot B.B.: Intermittent turbulence in self-similar cascades: divergence of hight moments and dimension of the carrier. J. Fluid Mech. 62, 331–358 (1974)zbMATHCrossRefADSGoogle Scholar
  41. 41.
    Mandelbrot B.B.: Multifractals and 1/f Noise. Springer, New York (1999)Google Scholar
  42. 42.
    Olsen, L.: Random Geometrically Graph Directed Self-Similar Multifractals. Pitman Research Notes in Math. Series, vol. 307. Longman Scientific and Technical, London (1994)Google Scholar
  43. 43.
    Olsen L.: A multifractal formalism. Adv. Math. 116, 82–196 (1996)CrossRefMathSciNetGoogle Scholar
  44. 44.
    Olsen, L.: Multifractal geometry. In: Fractal Geometry and Stochastics II (Greifswald/Koserow, 1998). Progress in Probability, vol. 46, pp. 3–37. Birkhäuser, Basel (2000)Google Scholar
  45. 45.
    Parisi, G., Frisch, U.: Fully developed turbulence and intermittency inturbulence, and predictability in geophysical fluid dynamics and climate dynamics. In: Ghil, M. (ed.) International School of “Enrico Fermi”, Course 88, pp. 84–88. North-Holland, Amsterdam (1985)Google Scholar
  46. 46.
    Pearse E.P.J.: Canonical self-similar tilings by iterated function systems. Indiana Univ. Math. J. 56, 3151–3170 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Rock, J.A.: Zeta functions, Complex Dimensions of Fractal Strings and Multifractal Analysis of Mass Distributions. Ph.D. Dissertation, University of California, Riverside (2007)Google Scholar

Copyright information

© The Author(s) 2009

Authors and Affiliations

  • Michel L. Lapidus
    • 1
    Email author
  • Jacques Lévy-Véhel
    • 2
  • John A. Rock
    • 3
  1. 1.Department of MathematicsUniversity of CaliforniaRiversideUSA
  2. 2.Projet FractalesINRIA RocquencourtLe Chesnay CedexFrance
  3. 3.Department of MathematicsCalifornia State UniversityStanislaus, TurlockUSA

Personalised recommendations